Alert archive / New Mexico / Areal Flood Advisories in 2021

Areal Flood Advisory 430, NWS Albuquerque, NM

August 11, 2021Catron County, Socorro County, New Mexico

NWS Albuquerque, NM issued this areal flood advisory at Aug 11, 2021, 2:25 PM MDT for Catron County, Socorro County, New Mexico. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 2:25 PM MDT (20:25 UTC)
Expired
Aug 11, 2021, 5:30 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties Catron County, NM, Socorro County, NM

The radar

The Albuquerque radar (KABX), 123 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1564 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WGUS85 KABQ 112025
FLSABQ

Flood Advisory
National Weather Service Albuquerque NM
225 PM MDT Wed Aug 11 2021

NMC003-053-112330-
/O.NEW.KABQ.FA.Y.0430.210811T2025Z-210811T2330Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron NM-Socorro NM-
225 PM MDT Wed Aug 11 2021

The National Weather Service in Albuquerque has issued a

* Arroyo and Small Stream Flood Advisory for...
  Western Socorro County in central New Mexico...
  Northeastern Catron County in west central New Mexico...

* Until 530 PM MDT.

* At 225 PM MDT, Doppler radar indicated heavy rain due to nearly 
  stationary thunderstorms. This will cause arroyo and small stream 
  flooding. Between 0.75 and 1 inch of rain has fallen.

* Some locations that will experience flooding include...
  mainly rural areas of Western Socorro and Northeastern Catron 
  Counties

Additional rainfall amounts of 0.5 to 1 inch are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3458 10802 3458 10801 3458 10800 3458 10773
      3429 10763 3428 10773 3427 10788

$$

15

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this areal flood advisory went out at Aug 11, 11:29 AM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 11, 11:29 AM MDT, 2 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1129 AM MDT Wed Aug 11 2021

.AVIATION...
18Z TAF CYCLE
Increasing moisture from south to north over NM will allow for
convection to develop over the higher terrain, with
very weak and erratic storm motion. Brief mt obscurations with MVFR
cigs/vsbys in the stronger storms, which will produce gusty outflow
winds, and trigger additional showers and tstms. At least isold
showers and tstms to linger aft 03Z.

&&

.PREV DISCUSSION...315 AM MDT Wed Aug 11 2021...
.SYNOPSIS...
Wildfire smoke from California has dispersed over central New Mexico
and if anything lingers over extreme northern parts of the state.
Thunderstorm activity will be the main concern for New Mexico weather
through the weekend. Scattered to numerous storms are expected
Thursday, Friday and Saturday. Some storms will be slow moving and
capable of heavy rainfall leading to flash flooding. We will need to
monitor burn scar areas for rapid onset to flash flooding and debris
flows each day. Moisture may decrease early next week but there is
still a chance of scattered storms for the region.

&&

.DISCUSSION...
SHORT TERM...(Today through Thursday)...
A few light showers have lingered across the area overnight along
with mostly cloudy skies. The 00Z PW at KABQ rose again to 1.01".
Another rendition of model differences was delivered as expected
from 00Z guidance. A poorly defined weakness in the upper level
pattern is shown draped from west to east thru central NM w/ a few
areas of convection dotting the perimeter. The latest NBM solution
for later today shows an area of surface convergence along the I-40
corridor w/ a general uptick in storm coverage compared to Tuesday.
Storm motions will be slow and erratic w/ terrain influences and
outflow boundaries acting as the dominant forcing mechanisms for
further development.

Despite the model differences in convective coverage today, guidance
is still consistent on developing an inverted trough extending from
the TX/OK panhandles into eastern NM tonight. This trough appears to
be in response to upper level ridging strengthening across the Great
Basin and over east TX. The NBM precipitation pattern indicates a
rather well-defined circulation developing near Lincoln County by
sunrise Thursday as convection from tonight dissipates over that
region. This feature then drifts westward Thursday and serves as the
focus for numerous SHRA/TS across central/southern NM into Thursday
night. It will be interesting to see the next rendition of models
after convection evolves Wednesday. WPC QPF is bullish with some of
these storms and a marginal risk for excessive rainfall encompasses
much of the forecast area Thursday.

LONG TERM...(Thursday night through Wednesday)...
Scattered to widespread thunderstorm activity should continue on
Friday and Saturday. The current upper level low over E AZ should
still be in the region and contribute large scale lift over New
Mexico each day. Friday still looks to wettest of the days, but
Saturday could be equally impactful with flash flooding given
antecedent conditions with wet grounds from previous rainfall.
Synoptic model guidance and ensembles still show a building ridge
over the Great Basin through Sunday but all vary in the above normal
height anomaly. The models are also having a tough time with the
evolution of the upper low over the region which may slowly
retrograde back to the west on Sunday. Northerly flow aloft may also
help draw drier air into NM from CO on Sunday. PWATs are generally
around 1-1.2 inches for the end of the week but could drop under 1
inch late Sunday into Monday. Moisture then increases again for the
middle of next week.

Beyond Monday, the evolution of the upper level pattern becomes
muddled. The upper level ridge over the Great Basin is the key to the
forecast and the ECMWF holds onto this ridge longer than the other
models. The GFS breaks down this ridge faster with a long wave trough
developing over the western U.S. by Wednesday which would be more
supportive of a typical monsoon pattern for New Mexico. By Wednesday
the ECMWF and Canadian show a flatter pattern than the GFS so there
are some noticable differences. In the end, the pattern still looks
to support thunderstorm activity but hard to say how much coverage
will result.

Guyer/Overpeck

&&

.FIRE WEATHER...
The potential for showers and storms with locally heavy rainfall
will remain in place thru the weekend, especially around the high
terrain. The risk for burn scar flash flooding will increase with
each passing day of heavier rainfall. Areas along and south of I-40
are targeted for the highest precip amounts over the next 7 days.
Temps will be near normal across northern NM and 5 to 10 degrees
below normal across the south.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 11, 2:40 AM MDT, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
240 AM MDT Wed Aug 11 2021

NMZ201>241-120845-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
240 AM MDT Wed Aug 11 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Heavy rainfall will be expected mainly over the Gila Forest and along
the Continental Divide this afternoon and evening, where localized
areas of flash flooding may occur as a result. Isolated thunderstorm
activity can be expected over the higher terrain of the central and
northern mountain chains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms are expected Thursday through
Saturday. Thunderstorm activity may be more widespread stretching
across much of New Mexico. Storm motions will be slow and rainfall
could become heavy. This may lead to localized areas of flash
flooding, especially over and near recent and older burn scars.
Thunderstorm activity will likely continue into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

39

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:34 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Aug 11, 3:31 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Aug 11, 3:43 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval3 hr
Aug 11, 3:56 PM MDTAreal Flood AdvisoryABQCibola3 hr
Aug 11, 4:14 PM MDTAreal Flood AdvisoryABQLincoln, Torrance3 hr
Aug 11, 4:39 PM MDTAreal Flood AdvisoryABQCurry, Quay3 hr
Aug 11, 4:56 PM MDTAreal Flood AdvisoryABQCatron, Cibola3 hr
Aug 11, 5:26 PM MDTAreal Flood AdvisoryABQGuadalupe, Lincoln, Torrance3 hr
Aug 11, 5:38 PM MDTSpecial Weather StatementABQHarding37 min
Aug 11, 5:41 PM MDTAreal Flood AdvisoryABQGuadalupe, Quay, San Miguel3 hr

Nearby

Areal Flood Advisories in New Mexico, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.